Nebraska, 2011

Hail in Nebraska, June 9, 2011

June 9, 2011 · NWS LBF · 9 events in 5 counties and zones

Severe thunderstorms containing large hail developed during the early morning hours in portions of southwest Nebraska and spread northeast into portions of central Nebraska during the morning. The storms developed as a result of a strong disturbance crossing the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe thunderstorms containing large hail developed during the early morning hours in portions of southwest Nebraska and spread northeast into portions of central Nebraska during the morning. The storms developed as a result of a strong disturbance crossing the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 9, 3:04 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 9, 3:04 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
404 AM CDT THU JUN 9 2011

.SHORT TERM...TODAY THROUGH SATURDAY

THE MAIN FORECAST CONCERNS THROUGH THIS PERIOD DEAL WITH
TEMPERATURES AS WELL AS PRECIPITATION CHANCES TODAY AND TONIGHT.

AT 07Z WATER VAPOR IMAGERY INDICATED A LONGWAVE TROUGH PLACED
OVER THE WESTERN CONUS WITH BROAD /AND NEARLY FLATTENED/ RIDGING
ACROSS THE EASTERN TWO-THIRDS OF THE COUNTRY. WITHIN THE
TROUGH...SEVERAL SHORTWAVE TROUGHS WERE SEEN. THE FIRST WAS A WEAK
IMPULSE APPROACHING THE FOUR CORNERS WHILE A STRONGER SYSTEM WAS
SEEN OVER IDAHO. ALSO OF NOTE WAS A SHORTWAVE TROUGH OFF THE BAHA
CALIFORNIA COAST. AT THE SURFACE...HIGH PRESSURE WAS CENTERED OVER
NORTHERN NORTH DAKOTA WHILE A STATIONARY FRONT WAS LOCATED SOUTH
OF THE FORECAST AREA...FROM THE OKLAHOMA PANHANDLE INTO NORTHWEST
MISSOURI AND THEN EXTENDING FURTHER EAST. SHOWERS AND STORMS WERE
ONGOING OVERNIGHT ALONG AND NORTH OF THE FRONT WITH THE MOST
ACTIVITY SEEN ACROSS NORTHERN MISSOURI AND IOWA. IN ADDITION...A
TROUGH OF LOW PRESSURE AT THE SURFACE WAS OBSERVED FROM NORTHERN
TEXAS INTO CENTRAL WYOMING. SHOWERS AND STORMS WERE ALSO ONGOING
IN LOCATIONS AHEAD OF THIS BOUNDARY.

FOR TODAY...ALTHOUGH RADAR ACTIVITY HAS INCREASED IN THE PAST
SEVERAL HOURS DO EXPECT RAIN SHOWERS TO CONTINUE TO INCREASE IN
COVERAGE AS THE DAY PROGRESSES. THIS MORNING SHOULD STAY PRETTY
SCATTERED BUT MOISTURE WILL RIDE UP OVER THE FRONT TO THE SOUTH
AS THE SHORTWAVE TROUGH OVER THE FOUR CORNERS MOVES INTO THE
CENTRAL PLAINS. AS THIS SHORTWAVE TROUGH IS MOVING TO THE
NORTHEAST THROUGH THE FLOW...THE IDAHO SYSTEM IS MOVING ALSO
MOVING EASTWARD LEADING TO THESE TWO FEATURES CONVERGING. AS THESE
SYSTEMS CONVERGE...THE BEST UPPER LEVEL SUPPORT FOR UPWARD MOTION
WILL BE THIS AFTERNOON AND INTO THIS EVENING ACROSS THE NORTHERN
HALF OF THE FORECAST AREA. THERE WILL BE SOME ELEVATED INSTABILITY
TODAY THIS EVENING IT REALLY WANES SO AM ONLY ANTICIPATING
ISOLATED THUNDERSTORMS AT BEST TONIGHT.

COOL CANADIAN AIR SPUN AROUND THE AREA OF HIGH PRESSURE TO THE
NORTH. LITTLE MOVEMENT IS ANTICIPATED FROM THE SURFACE FRONT TO
THE SOUTH SO THE FORECAST AREA WILL BE INFLUENCED BY THIS COOLER
AIR. AT THE TIME OF PEAK HEATING...850MB TEMPERATURES RANGE FROM
5C TO 13C WITH THE WARMEST TEMPERATURES OVER SOUTHWEST NEBRASKA SO
WELL BELOW NORMAL HIGHS ARE EXPECTED TODAY. EXACTLY HOW COOL HIGHS
WILL STAY TODAY WILL DEPEND ON THE COVERAGE OF RAINFALL AS WELL AS
CLOUD COVER. THE PAST SEVERAL RUNS OF THE NAM HAVE BACKED OFF
CONSIDERABLY IN STRATUS DEVELOPMENT TODAY WHICH IF IT DOES FOR
WOULD GREATLY IMPACT TEMPERATURES. THE NAM DOES CONTINUE TO SHOW
850MB STANDARDIZED ANOMALIES FOR TEMPERATURES TO BE 2.0 STANDARD
DEVIATIONS ABOVE NORMAL...WHICH MEANS HIGHS MAY BE CLOSE TO RECORD
LOW MAXIMUM TEMPERATURES. WITH THE SIGNAL BEING LESS FOR
STRATUS...IF THE SUN WOULD BREAK OUT EVEN BRIEFLY TEMPERATURES
COULD EASILY RISE A FEW DEGREES...THIS SITUATION WOULD CAUSE FOR
HIGHS TO BE ABOVE WHAT IS FORECAST.

THE DAYS RAINFALL SHOULD PUSH TO THE NORTH AND EAST TONIGHT AS THE
UPPER LEVEL SYSTEM LIFTS INTO THE DAKOTAS AND SUBSIDENT AIR MOVES
IN BEHIND. DID KEEP PRECIPITATION CHANCES ACROSS THE PANHANDLE AND
WESTERN NEBRASKA AS THE SURFACE TROUGH OUT WEST MOVES INTO WESTERN
NEBRASKA WHERE THERE WILL BE SOME CONVERGENCE STILL.

THE UPPER LEVEL SYSTEM WILL REMAIN OVER THE DAKOTAS ON FRIDAY AND
MODELS DO INDICATE THERE WILL BE SOME UPWARD MOTION ACROSS FAR
NORTHERN NEBRASKA SO WILL CONTINUE TO HAVE SLIGHT CHANCES FOR
SHOWERS/ISOLATED THUNDER THROUGH THE DAY. MAY SEE A LITTLE BIT OF
A WARM UP WITH WARM AIR ADVECTION OCCURRING THROUGH THE DAY. BY
11.00Z 850MB TEMPERATURES ARE BACK TO 10C TO 18C AND WITH SUNSHINE
EXPECTED SHOULD SEE HIGHS IN THE 70S MOST AREAS...WITH COOLER
TEMPERATURES TO THE NORTH WHERE CLOUDS AND POSSIBLY SOME RAIN WILL
REMAIN.

HIGH PRESSURE BUILDS IN FROM THE NORTH FRIDAY NIGHT...LEADING TO
DRY CONDITIONS THROUGH SATURDAY MORNING. THEN SATURDAY AFTERNOON
AND EVENING THE SYSTEM THAT HAD BEEN OFF THE CALIFORNIA COAST WILL
PROGRESS THROUGH THE FLOW AND BRING SOME UPWARD FORCING TO THE
PLAINS. A SURFACE TROUGH WILL BE LOCATED TO THE WEST OF THE
FORECAST AREA WHICH WILL BE THE AREA OF FOCUS FOR THUNDERSTORM
DEVELOPMENT. MU CAPES WILL BE UP TO 1500 J/KG WITH DEEP LAYER
SHEER VALUES AT 35 TO 40KTS. THE QUESTION WILL BE IF THIS ACTIVITY
MAKES IT INTO WESTERN NEBRASKA OR IF IT WILL STAY OFF TO THE WEST
AS INDICATIONS ARE THAT AS THE NIGHT PROGRESSES...THE UPPER LEVEL
FLOW WILL SPLIT LEAVING MUCH OF NEBRASKA IN AN AREA OF SUBSIDENCE.
THE FORECAST HAS BEEN TRENDED IN THIS DIRECTION AS MODELS ARE
STARTING TO PICK UP ON THINGS GOING IN THIS DIRECTION.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

THIS PERIOD WILL SEE THE UPPER LEVEL FLOW TRANSITION FROM
TROUGHING OVER THE WEST COAST TO RIDGING BUILDING WEST WITH
NORTHWEST FLOW SEEN OVER THE CENTRAL PLAINS BY WEDNESDAY. SEVERAL
IMPULSES OF ENERGY WILL MOVE THROUGH THE FLOW LEADING TO PERIODIC
CHANCES FOR SHOWERS AND THUNDERSTORMS. MODELS ARE NOT IN THE
GREATEST AGREEMENT WITH ANY OF THESE SYSTEMS SO CONFIDENCE IS
PRETTY LOW WHEN TRYING TO DETERMINE WHEN THE BEST CHANCES FOR
PRECIPITATION WILL BE. SO THE FORECAST WILL CONTINUE TO HAVE
MULTIPLE TIME FRAMES WITH LOW END PRECIPITATION CHANCES.
TEMPERATURES ARE EXPECTED TO MODERATE THROUGH THIS PERIOD TO NEAR
OR ABOVE NORMAL FOR MOST AREAS.

&&

.AVIATION...

MARGINAL CEILINGS ARE POSSIBLE IN NORTH CENTRAL THROUGH
SOUTHWEST NEBRASKA AS SHOWERS MOVE ACROSS THE AREA AFTER 09Z IN THE
SOUTHWEST...INCLUDING LBF...IML AND OGA...AND LATE MORNING AFTER 15Z
IN NORTH CENTRAL NEBRASKA INCLUDING VTN. BY EARLY AFTERNOON...
MARGINAL CEILINGS ARE LIKELY AT ONL...BBW...ANW AND TIF. RAINFALL
RATES WILL BE LIGHT...SO VISIBILITY IS NOT LIKELY TO GO BELOW 5SM
MOST AREAS.

&&

.HYDROLOGY...

LEVELS CONTINUE RISING ABOVE LAKE MCCONAUGHY ON THE NORTH PLATTE
RIVER EVEN BEFORE THE LARAMIE MERGES WITH IT. THE LARAMIE RIVER IS
ALSO SHOWING SOME SLIGHT RISE ABOVE ITS INTERSECTION WITH THE
NORTH PLATTE. THIS SHOULD EVENTUALLY RESULT IN INCREASED INFLOW
INTO LAKE MCCONAUGHY.

OTHERWISE...DOWNRIVER OF LAKE MCCONAUGHY...LEVELS WILL CONTINUE
AT OR ABOVE FLOOD STAGE FOR THE FORESEEABLE FUTURE.

SLIGHT RISES ARE ALSO INDICATED IN COLORADO ON THE FEEDER STREAMS
TO THE SOUTH PLATTE. AT THIS TIME...FLOW LEVELS ARE NOT REAL
STRONG...THOUGH SOME SITES MAY BE APPROACHING FLOOD STAGE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT/LONG TERM...BROOKS
AVIATION...SPRINGER
Hazardous weather outlook, Jun 9, 4:52 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
552 AM CDT THU JUN 9 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-101100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
552 AM CDT THU JUN 9 2011 /452 AM MDT THU JUN 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS MAY BE MIXED IN WITH SHOWERS TODAY AND TONIGHT.
MOIST AIR LIFTING UP OVER A FRONT WILL PRODUCE SOME ELEVATED
INSTABILITY...THUS GENERATING AT LEAST ISOLATED THUNDERSTORMS
MIXED IN WITH SHOWERS.

INCREASED FLOW IN TRIBUTARIES OF THE NORTH PLATTE RIVER MAY BRING
A SLIGHT RISE IN THE LEVELS UPSTREAM OF LAKE MCCONAUGHY. BELOW
LAKE MCCONAUGHY...RELEASES FROM THE DAM WILL BE HELD STEADY AND
RIVER LEVELS DOWNSTREAM OF LAKE MCCONAUGHY ARE EXPECTED TO REMAIN
THE SAME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WITH FAST FLOW ALOFT...A SERIES OF WAVES WILL MOVE THROUGH. THE
RESULT IS THAT THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
EACH DAY IN WESTERN AND NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

In the hours before

Special weather statement, Jun 9, 4:56 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
556 AM CDT THU JUN 9 2011

NEZ057-058-069-091200-
CHASE NE-KEITH NE-PERKINS NE-
456 AM MDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR PERKINS...SOUTHERN KEITH AND
CHASE COUNTIES UNTIL 600 AM MDT...

AT 449 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
VENANGO TO CHAMPION...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THESE STORMS...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GRANT...
  OGALLALA...
  BRANDON...
  WAUNETA...
  WILD HORSE SPRING...
  MADRID...
  ELSIE...
  GRAINTON...
  ROSCOE...
  HIGHWAY 61 MILE MARKER 50...
  HIGHWAY 61 MILE MARKER 60...
  INTERSTATE 80 MILE MARKER 120...
  HIGHWAY 61 MILE MARKER 80...
  KINGSLEY DAM...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER
Special weather statement, Jun 9, 5:23 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
623 AM CDT THU JUN 9 2011

NEZ038-091230-
CUSTER NE-
623 AM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
730 AM CDT...

AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM
MERNA TO 7 MILES SOUTH OF ARCADIA DIVERSION DAM STATE WILDLIFE
MANAGEMENT AREA...AND MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  WEISSERT...
  ARCADIA DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA...
  COMSTOCK...
  SARGENT...
  HIGHWAY 183 MILE MARKER 120...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER
Special weather statement, Jun 9, 5:57 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
657 AM CDT THU JUN 9 2011

NEZ057>059-091300-
KEITH NE-LINCOLN NE-PERKINS NE-
657 AM CDT THU JUN 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PERKINS...WESTERN LINCOLN
AND EASTERN KEITH COUNTIES UNTIL 800 AM CDT/700 AM MDT/...

AT 553 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 5
MILES SOUTH OF ROSCOE TO ELSIE...AND MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GRAINTON...
  KEYSTONE...
  WALLACE...
  PAXTON...
  SARBEN...
  DICKENS...
  SUTHERLAND RESERVOIR STATE RECREATION AREA...
  SUTHERLAND...
  HERSHEY...
  INTERSTATE 80 MILE MARKER 140...
  HIGHWAY 25 MILE MARKER 60...
  HIGHWAY 25 MILE MARKER 90...
  INTERSTATE 80 MILE MARKER 150...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPRINGER

The radar

The North Platte radar (KLNX), 98 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Lincoln

When
June 9, 5:58 AM CST
Where
Lincoln County, Maxwell
Measured
0.88 in hail
Reported by
Public
Coordinates
41.080, -100.530

Hail, Keith

When
June 9, 5:04 AM MST to 5:14 AM MST
Where
Keith County, 0.87 mi SE of Paxton
Measured
1 in hail
Reported by
Public
Coordinates
41.120, -101.360

Ground covered by hail. Mostly pea size hail but largest stones were size of quarters. Hail fell for 10 minutes.

Hail, Lincoln

When
June 9, 6:07 AM CST
Where
Lincoln County, 8 mi SW of Maxwell
Measured
1.75 in hail
Reported by
Public
Coordinates
40.998, -100.639

Quarter to golf ball size hail occurred at time of report.

Hail, Lincoln

When
June 9, 6:17 AM CST
Where
Lincoln County, Maxwell
Measured
0.75 in hail
Reported by
Public
Coordinates
41.080, -100.530

Hail, Lincoln

When
June 9, 6:38 AM CST
Where
Lincoln County, 3.64 mi W of Sutherland Res
Measured
1 in hail
Reported by
Public
Coordinates
41.130, -101.220

Hail, Lincoln

When
June 9, 6:44 AM CST
Where
Lincoln County, 2.19 mi WSW of Sutherland
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.160, -101.170

Hail, Custer

When
June 9, 7:07 AM CST
Where
Custer County, 2.94 mi ENE of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -99.880

Hail, Wheeler

When
June 9, 7:50 AM CST
Where
Wheeler County, 5.08 mi ESE of Ericson
Measured
1 in hail
Reported by
Public
Coordinates
41.750, -98.590

Mainly penny to nickel size hail with a few to the size of quarters.

Hail, Loup

When
June 9, 8:28 AM CST
Where
Loup County, 1.03 mi E of Taylor
Measured
0.88 in hail
Reported by
Public
Coordinates
41.770, -99.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299529, 299532, 299530, 299531, 299533, 299534, 299535, 299536, 299537.